Pennsylvania, 2003Flash Flood in Pennsylvania, February 23, 2003
February 23, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 23, 11:15 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 23, 11:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EST SUN FEB 23 2003
UPPER TROF WILL PUSH THRU DURG AFTN.
HAVE ADDED LRLS TO WINTER WX ADVS FOR AFTN FOR 2-4 INCHES PLUS
BLWNG/DRFTNG SNOW AS 3SE RDGE CNTYS WHERE 3-5 PSBL.
ELSW 1-3 IN WRN PA/NRN WV AND INCH IN ECNTRL OHIO.
WILL MAINTAIN WIND WARNING THRU AFTN FOR RDGE CNTYS AND DROP
TO WIND ADVS W OF RDGS IN WRN PA/NRN WV. NONE FOR ECNTRL OHIO.
TEMPS CONT TO FALL. REST SAME.
.PBZ...
MD...HIGH WIND WARNING THIS AFTERNOON MDZ001
WINTER WEATHER ADV THIS AFTERNOON MDZ001
OH...NONE
PA...WIND ADVISORY THIS AFTERNOON PAZ007>009-013>016-020>022-029-031
HIGH WIND WARNING AND WINTER WEATHER ADVISORY THIS AFTERNOON
PAZ023-030-032
WV...WIND ADVISORY THIS AFTERNOON WVZ001>004-012-021>023-041
WINTER WEATHER ADV TODAY WVZ023-041.Hazardous weather outlook, Feb 23, 5:20 AM EST, 7 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EST SUN FEB 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
A HIGH WIND WARNING IS IN EFFECT TODAY. A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY FOR 2 TO 4 INCHES OF SNOW IN THE MOUNTAINS OF WEST
VIRGINIA AND WESTERN MARYLAND.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
NO SPOTTER ACTIVATION IS ANTICIPATED.
In the hours before
Special weather statement, Feb 23, 8:05 AM EST, 4 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 AM EST SUN FEB 23 2003
...CAUTION IN TRAVEL...
WET ROADWAYS WILL BECOME SLICK AND SNOW COVERED THIS MORNING
AS TEMPERATURES CONTINUE TO FALL BELOW FREEZING ALONG WITH SNOW.
STRONG AND GUSTY WINDS WILL ALSO HAMPER TRAVEL AT TIMES...
REDUCING VISIBILITIES BELOW ONE HALF MILE IN SNOW ALONG WITH
BLOWING AND DRIFTING OF THE SNOW.
EXERCISE EXTREME CAUTION IN TRAVEL.
A HIGH WIND WARNING REMAINS IN EFFECT FOR THE REGION TODAY.
Flash Flood, Washington
- When
- February 23, 1:00 PM EST to 3:00 PM EST
- Where
- Washington County, 3 mi S of Deemston
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.189, -80.248 (the zone’s center; the record gives no point)
An ice jam at the route 88 bridge caused flooding of roads, yards, low-lying areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 23, 20031 death · 15 injured · 17 events
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Strong Wind in Virginia, February 23, 2003$2,000 · 23 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- Strong Wind in New Jersey, February 23, 2003$1,000 · 21 events
- High Wind in Pennsylvania, February 23, 2003$17,000 · 55 kt wind · 5 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342657.